Neurol India Home 
 

NEUROIMAGE
Year : 2021  |  Volume : 69  |  Issue : 4  |  Page : 1105--1106

“Cannon Ball Bleeds” in the Brain Following Tenecteplase Thrombolysis in Myocardial Infarction

Mohinish G Bhatjiwale1, Mrudul M Bhatjiwale2, Sushil Gadekar3,  
1 Department of Neurosurgery, Nanavati Superspeciality Hospital, Mumbai, Maharashtra, India
2 Department of Neurosurgery, Narayan Health City, Bengaluru, Karnataka, India
3 Department of Critical Care, Nanavati Superspeciality Hospital, Mumbai, Maharashtra, India

Correspondence Address:
Sushil Gadekar
B Wing Flat 604, Shubhshagun Apt, Rishikesh CHS, Sec 34 Plot 29,30, Kamothe, Panvel, Navi Mumbai - 410 209, Maharashtra
India




How to cite this article:
Bhatjiwale MG, Bhatjiwale MM, Gadekar S. “Cannon Ball Bleeds” in the Brain Following Tenecteplase Thrombolysis in Myocardial Infarction.Neurol India 2021;69:1105-1106


How to cite this URL:
Bhatjiwale MG, Bhatjiwale MM, Gadekar S. “Cannon Ball Bleeds” in the Brain Following Tenecteplase Thrombolysis in Myocardial Infarction. Neurol India [serial online] 2021 [cited 2021 Dec 3 ];69:1105-1106
Available from: https://www.neurologyindia.com/text.asp?2021/69/4/1105/325312


Full Text



A round metal or stone projectile fired from a cannon is a cannon ball [Figure 1] [Stevenson 2010].[1] Although metastasis of multiple roundish shapes and sizes are described in the lung and brain in context with malignancy as cannon balls [Figure 2], multiple bleeds of similar morphology have not yet been described. Here, we describe a 72-yr-old gentleman who suffered from such bleeds after thrombolysis for his acute myocardial infarction and discusses the possible causes.

A 72-year retired army man with no comorbidities experienced chest heaviness and pain while doing exercise. The relatives reported early morning unresponsiveness and, hence, a cardiac thump was given and the patient was revived and immediately brought to the hospital.{Figure 1}{Figure 2}

The patient had acute inferior wall myocardial infarction with right ventricular involvement. Hence, after a loading dose of antiplatelets medication of 450 mg of clopidogrel and 325 mg of aspirin, the patient was thrombolysed with Inj. Tenecteplase 35 mg for 65 kg weight. The patient continued to have chest pain and, hence, an emergency coronary angiography was done which revealed triple-vessel disease with RCA as the damaged vessel. However, the only minimal coronary flow was restored after thrombolysis; therefore, PTCA to RCA with two drug-eluting stents was done undercover of 2000 IU of heparin. Since the patient had an RV infarct with hypotension, he required IV fluids with vasopressors. Four hours after thrombolysis, the patient developed restlessness and disorientation. Immediate CT scan revealed multiple IC bleeds [Figure 3] in both the cerebral hemispheres. These were managed conservatively as there was no significant mass effect with mannitol, DEXA, citicoline and nootropil, and levetiracetam. Over the next 24 hours, the GCS of the patient improved from 9 to 12. He was given four units of platelets and had stable hemodynamics at the time of transfer to an army hospital for financial reasons. There, he was treated conservatively and has since then been in poor general health and bedridden, poor in comprehension and motor response although moving all four limbs.{Figure 3}

Uglietta et al.[3] (1991) in the early era of thrombolysis analysed the CT patterns of intracranial bleeds and reported that 36 percent of the hemorrhages were intraparenchymal, 33% were subdural, 24% were subarachnoid, and 6% were intraventricular. Eight-four percent of all nonventricular hemorrhages were supratentorial in location. The most common site of ICH was supratentorial and intraparenchymal (10 of 33) as was seen in our case. Kase[4] 1990 also reported intracerebral hematomas which were predominantly of lobar location, and two out of six patients had multiple simultaneous hemorrhages. Factors possibly related to hemorrhage include a systemic fibrinolytic state or a platelet anti-aggregant effect produced by tPA and enhanced hemorrhagic tendency caused by the combined effects of tPA and heparin as in our case. Local vascular changes at the bleeding site remain as potential contributing factors for isolated intracranial hemorrhage [Kase et al. 1990]. However, prognosis in cases of multiple haemorrhages is not good (Uglietta 1991) as was seen in our case.

Declaration of patient consent

The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Stevenson Angus, Oxford Dictionary of English, edition 2010, page 255.
2Conrad AR, Feffer SE, Rajan RT, Freeman I.Intracranial hemorrhage complicating acute myocardial infarction in the era of thrombolytic therapy. South Med J 1997;90:5-12.
3Uglietta JP1, O'Connor CM, Boyko OB, Aldrich H, Massey EW, Heinz ER.CT patterns of intracranial hemorrhage complicating thrombolytic therapy for acute myocardial infarction. Radiology 1991;181:555-9.
4Kase CS1, O'Neal AM, Fisher M, Girgis GN, Ordia JI.Intracranial hemorrhage after use of tissue plasminogen activator for coronary thrombolysis. Ann Intern Med 1990;112:17-21.